Wildfire, Potter
- When
- December 30, 1:30 PM CST to 8:30 PM CST
- Where
- Potter forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
The 136 Complex wildfire began around 1330CST about nine miles south southwest of Fritch Texas in Potter county and started just east of State Highway 136. The wildfire consumed approximately seven thousand acres and was caused by a tire blowout.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The 136 Complex wildfire began around 1330CST about nine miles south southwest of Fritch Texas in Potter county and started just east of State Highway 136. The wildfire consumed approximately seven thousand acres and was caused by a tire blowout. There were two homes that were threatened by the wildfire but were saved. There were no homes or other structures that were damaged or lost by the wildfire. There were also no reports of any injuries or fatalities. The wildfire was contained around 2030CST and there were a total of ten fire departments or other fire agencies that responded to the wildfire including the Texas A&M Forest Service.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 30, 11:20 AM CST, 2 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 1120 AM CST Fri Dec 30 2016 .AVIATION... 18Z TAF Cycle VFR conditions will prevail at the three TAF sites through 18Z Saturday. southwesterly winds 15 to 25 knots with gusts around 30 knots will diminish to around 10 to 20 knots by 00Z Saturday. Winds will then become west to northwest 10 to 15 knots after 04Z to 08Z Saturday...and then northerly 15 to 20 knots after 10Z to 12Z Saturday. Schneider && .PREV DISCUSSION... /Issued 539 AM CST Fri Dec 30 2016/ AVIATION... VFR conditions are expected through the 12Z forecast period. Winds will be out of the southwest during the afternoon hours between 20 to 25 kts with gusts approaching 30 kts. Winds will diminish to around 15 kts after 00Z Saturday. A cold front will begin to makes its way south toward the very end of the TAF period starting around 10Z at KDHT/KGUY and around 12Z at KAMA. At these times, winds will then shift from southwest to northerly. Meccariello PREV DISCUSSION... /Issued 218 AM CST Fri Dec 30 2016/ DISCUSSION... Upper level pattern will become more zonal today which will encourage a surface lee-side trough to strengthen to our west. This trough will encourage southwest surface winds to increase today. These stronger downslope winds will help to push temperatures above normal once again this afternoon. Upper level low off of the southern California coast will move this way, but it will weaken as it does so. What is left of this low will move across the panhandles on New Year's Eve. This system may still have enough lift and moisture with it to bring some light rain showers to mainly the western and central panhandles. This system passes off to our northeast on Sunday and winds become downslope again, so expect temperatures back above normal. Meanwhile another upper level low dives southward through southern California and then it moves near far west Texas by late Sunday afternoon. This system is expected to pass too far south to bring any precipitation to the panhandles. All eyes will then turn to the arctic cold front which will be moving through the panhandles on Tuesday. Temperatures will be tricky on Tuesday as this front could move through before sunrise Tuesday morning in which case readings may stay in the 20s and 30s for much of the day rather than warming up some in the morning. At any rate, arctic air will continue to filter into the panhandles through the rest of the forecast. The flow aloft will remain zonal or southwest ahead of a positively tilted trough over the northern Rockies. This flow may bring several minor disturbances over the arctic air across the panhandles. These disturbances may bring enough moisture with them to produce some snow across the region from Wednesday through the rest of the forecast. At this time, it looks like we will see periods of light snow during this period as the dynamics aloft will not be that strong. However, it does not take much lift to produce snow in an arctic air mass. Forecast soundings also show that there could be some moisture in the snow growth zone, especially on Thursday. FIRE WEATHER... Southwest winds will increase into the 20 to 25 mph range today. However, low level moisture is expected to return throughout the day. Therefore, no elevated or critical fire weather conditions are expected. Relative humidity values may get down below 20 percent in the far western Oklahoma Panhandle this afternoon, but this is where winds will likely be below 15 mph. No elevated or critical fire weather conditions are expected through the weekend as relative humidity values should stay above 20 percent. && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11/16
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 327 AM CST FRI DEC 30 2016 OKZ001>003-TXZ001>020-302215- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 327 AM CST FRI DEC 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SNOW IS POSSIBLE ACROSS THE PANHANDLES WEDNESDAY THROUGH THURSDAY. AT THIS TIME...ANY ACCUMULATIONS ARE EXPECTED TO BE LIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665054.